Alert archive / Nevada / Flash Flood Warnings in 2012

Flash Flood Warning 5, NWS Elko, NV

August 13, 2012Eureka County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 13, 2012, 12:49 PM PDT for Eureka County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 12:49 PM PDT (19:49 UTC)
Expired
Aug 13, 2012, 4:13 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Eureka County, NV

The radar

The Elko radar (KLRX), 108 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WGUS55 KLKN 131949
FFWLKN
NVC011-132345-
/O.NEW.KLKN.FF.W.0005.120813T1949Z-120813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1249 PM PDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  THIS INCLUDES THE CITY OF GARDEN PASS...

* UNTIL 445 PM PDT

* AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY     
  RAIN IS OCCURRING OVER THE RECENTLY BURNED AND SCARRED AREA OF THE 
  FRAISER FIRE AND IS OVER ROBERTS MOUNTAIN. THE RUNOFF IS OCCURRING 
  OVER THE HENDERSON CREEK BASIN...AND FLOWS ACROSS STATE ROUTE 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS POSSIBLE IN 
THE WARNED AREA.

&&

LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640

$$
3 follow-up statements
884 
WGUS75 KLKN 132048
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
148 PM PDT MON AUG 13 2012

NVC011-132345-
/O.CON.KLKN.FF.W.0005.000000T0000Z-120813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-
148 PM PDT MON AUG 13 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
CENTRAL EUREKA COUNTY...

AT 135 PM PDT...THE AREA OF THUNDERSTORMS THAT PRODUCED HEAVY RAIN 
ALONG AND JUST EAST OF STATE HIGHWAY 278 NEAR GARDEN PASS HAS 
WEAKENED AND MOVE WESTWARD INTO MAINLY RURAL AREAS OF EUREKA COUNTY.

RUNOFF FROM ROBERTS MOUNTAIN AND THE BURN AREA CAUSED BY THE FORMER 
FRAISER FIRE...OVER THE HENDERSON CREEK BASIN...IS EXPECTED TO 
CONTINUE 230 PM THIS AFTERNOON. THEREFORE...THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640

$$
641 
WGUS75 KLKN 132049
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
149 PM PDT MON AUG 13 2012

NVC011-132345-
/O.CON.KLKN.FF.W.0005.000000T0000Z-120813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-
149 PM PDT MON AUG 13 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
CENTRAL EUREKA COUNTY...

AT 135 PM PDT...THE AREA OF THUNDERSTORMS THAT PRODUCED HEAVY RAIN 
ALONG AND JUST WEST OF STATE HIGHWAY 278 NEAR GARDEN PASS HAS 
WEAKENED AND MOVE WESTWARD INTO MAINLY RURAL AREAS OF EUREKA COUNTY.

RUNOFF FROM ROBERTS MOUNTAIN AND THE BURN AREA CAUSED BY THE FORMER 
FRAISER FIRE...OVER THE HENDERSON CREEK BASIN...IS EXPECTED TO 
CONTINUE 230 PM THIS AFTERNOON. THEREFORE...THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640

$$
523 
WGUS75 KLKN 132313
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
413 PM PDT MON AUG 13 2012

NVC011-132322-
/O.CAN.KLKN.FF.W.0005.000000T0000Z-120813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-
413 PM PDT MON AUG 13 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL EUREKA
COUNTY...

THUNDERSTORMS THAT CAUSED THE ISSUANCE OF THE WARNING HAVE 
DISSIPATED. SCATTERED SHOWERS REMAIN IN THE AREA...BUT THE THREAT 
FOR SIGNIFICANT FLASH FLOODING HAS PASSED. NORMALLY DRY WASHES AND 
CREEKS WILL CONTINUE TO RUN FULL WITH WATER FOR THE NEXT SEVERAL 
HOURS BEFORE RECEDING. THEREFORE...THE WARNING IS BEING CANCELED.

&&

LAT...LON 3992 11643 3995 11615 3974 11611 3972 11640

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:30 PM PDT, 19 minutes earlier.

Area forecast discussion, Aug 13, 12:30 PM PDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1230 PM PDT MON AUG 13 2012

.SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE
WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE
DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL.

&&

.UPDATE...GIVEN RADAR AND SATELLITE TRENDS...EXPANDED THE FLASH
FLOOD WATCH TO INCLUDE SOUTHERN LANDER AND SOUTHERN EUREKA
COUNTIES. THIS INCLUDES AUSTIN...EUREKA...AND U.S. HIGHWAY 50.
SEVERAL SLOW-MOVING STORMS WILL MOVE VERY LITTLE...DUMPING VERY
HEAVY RAINFALL RATES OF 1-2 INCHES PER HOUR. FREQUENT LIGHTNING
IS LIKELY AS WELL. FLASH FLOOD WATCH SET TO EXPIRE AT 8 PM.  TURNER

&&

.PREV DISCUSSION... /ISSUED AT 940 AM /

SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE
WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE
DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL.

UPDATE...HAVE OPTED TO UPDATE FORECAST TO INCREASE THUNDERSTORM
COVERAGE FOR THIS AFTERNOON AND EVENING...ADD ENHANCED HEAVY RAIN
WORDING...AND ISSUE A FLASH FLOOD WATCH FOR NYE/WHITE PINE COUNTY
FROM 11 AM - 8 PM. MOISTURE AND INSTABILITY LEVELS ARE QUITE HIGH
TODAY...WITH 12Z GFS FORECASTING PRECIPITABLE WATER VALUES OF
1.1-1.2 INCHES IN THE FLASH FLOOD WATCH AREA. PW WILL APPROACH ONE
INCH AS WELL IN PORTIONS OF ELKO COUNTY...SO INCLUDED HEAVY RAIN
WORDING FOR THESE ZONES AS WELL. VERY WEAK OR ABSENT STEERING FLOW
ALSO ADDS TO THE FLOODING CONCERNS WITH 700 MB WINDS OF ONLY 1-2
KTS. VERY HEAVY RAIN WILL OCCUR AT THOSE LOCATIONS REMAINING UNDER
STATIONARY STORM CORES.

STORMS WILL CONTINUE TO BE PROLIFIC LIGHTNING PRODUCERS...WITH
LALS OF 4-5. MOST IF NOT ALL STORMS TODAY WILL BE WET...WITH THE
POSSIBLE EXCEPTION OF HUMBOLDT COUNTY NEAR THE HOLLOWAY FIRE.
WILL WATCH FOR DRY LIGHTNING POTENTIAL IN THIS AREA THIS AFTERNOON.

12Z KLKN SOUNDING SHOWS A WET...UNSTABLE PROFILE WITH A CONVECTIVE
TEMPERATURE OF ONLY 87 DEGREES. INSTABILITY IS MOUNTING QUICKLY
ALREADY THIS MORNING WITH LIFTED INDICES DOWN TO -3 AND CAPE TO
500 J/KG...PER SPC ANALYSIS. EXPECT STORMS TO BEGIN DEVELOPING
AROUND 11 AM THIS MORNING.

NOTE TO USERS...DUAL POL UPGRADE AT THE KLRX RADAR IS COMPLETE AND
RADAR DATA WILL BE AVAIABLE FOR THE THUNDERSTORMS TODAY.  BT

PREV DISCUSSION... /ISSUED AT 244 AM /

SYNOPSIS...MONSOON MOISTURE WILL RESULT IN SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. THUNDERSTORM COVERAGE
WILL DECREASE SLOWLY OVER THE NEXT FEW DAYS AS MONSOON MOISTURE
DECREASES ONCE AGAIN. HIGHS WILL REMAIN ABOVE NORMAL.

SHORT TERM...TODAY THROUGH TUESDAY. RIDGE AXIS REMAINS SITUATED
OVER THE REGION AT PRESENT AND MONSOON MIOSTURE HAS PUSHED
NORTHWARD. GFS GENERATES A LITTLE UPPER LEVEL LOW OVER THE STATE
THIS MORNING...BUT THERE IS LITTLE IF ANY SIGN OF THIS FEATURE ON
WATER VAPOR AND IT IS ALSO ABSENT FROM THE ECMWF...SO TEND TO
THINK THIS IS A BOGUS FEATURE PERHAPS DUE TO CONVECTIVE FEEDBACK.
THUS...WILL KEEP ISOLATED COVERAGE OF SHOWERS FOR THIS MORNING
AND GO TO SCATTERED FOR MOST AREAS THIS AFTERNOON AS HEATING KICKS
IN. PW'S ARE GREATER THAN 3/4 INCH ACROSS MOST OF THE CWA AND LOOK
TO RISE ABOVE 1 INCH IN CENTRAL NEVADA THIS AFTERNOON...SO STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL. ITS NOT OUT OF THE QUESTION
THAT SOME LOCALIZED FLASH FLOODING MAY OCCUR IF STORMS BECOME
NEARLY STATIONARY AS UPPER LEVEL WINDS IMPLY. THE EXCEPTION TO
ALL THIS IS IN THE NORTHERN FRINGE AND NORTHWESTERN AREAS...WHERE
LOWER PW'S AND SLIGHTLY HIGHER STORM MOTIONS SHOULD RESULT IN LESS
RAINFALL...AND OVERALL THESE AREAS ALSO APPEAR LESS UNSTABLE SO
STORMS SHOULD BE CONSIDERABLY LESS NUMEROUS THAN IN OTHER AREAS.
HIGHS TODAY WILL BE ABOVE NORMAL BUT SHOULD BE MUTED BY CLOUD
COVER AND STORMS...KEEPING THEM BELOW RECORD LEVELS.

ACTIVITY WILL DIMINISH TONIGHT...THEN REFIRE ON TUESDAY. SOME
DIFFERENCES ON TUESDAY COMPARED TO TODAY INCLUDE A LOWERING OF
PW'S ACROSS MOST OF THE CWA AS THE RIDGE AXIS SINKS SOUTH AND
WINDS ALOFT BECOME WEST-NORTHWEST. THIS WILL ALLOW DRIER AIR TO
SINK SOUTH ACROSS THE REGION...LOWERING THUNDERSTORM COVERAGE AND
DECREASING HEAVY RAINFALL THREAT. HIGHS SHOULD AGAIN BE ABOVE
NORMAL BUT NOT NEAR RECORDS. RCM

LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. MORE COMPLICATED
OUTLOOK THAN APPEARS AT FIRST SIGHT. MAIN LONG RANGE MODELS AGREE
ON GENERAL IDEA OF RETROGRADING RIDGE OVER WESTERN CONUS...BUT
WHERE THE RIDGE AXIS WILL LIE MAKES ALL THE DIFFERENCE. EURO MODEL
WANTS TO BRING IT FURTHER WEST AND ORIENT THE AXIS SO THAT EASTERN
PAC AND GULF OF CALI MOISTURE IS SHUNTED OUT TO SEA OR INTO
CALIFORNIA. GFS HAS THE AXIS FURTHER EAST OVER ROUGHLY 4 CORNERS
AND SO ALLOWS MORE OF A QUASI-MONSOONAL FLOW INTO THE GREAT BASIN.
PREVIOUS FORECAST DROPPED POPS FROM THE ONE BEFORE THAT AND THIS
SEEMS LIKE THE RIGHT THING...WHICH PRODUCES A ROUGH COMPROMISE OF
THE TWO MODELS.

THE ISSUE AT THIS WRITING SEEMED TO BE...DRY OR WET STORMS? RAN A
COUPLE DIFFERENT SCRIPTS TO SEE WHAT EACH SCENARIO WOULD LOOK
LIKE. HATED THEM BOTH. THEN RAN A DIFFERENT SCRIPT AND PRODUCED A
MIXED BAG OF DRY AND WET STORMS...IT WAS ALL OVER THE PLACE IN THE
ENTIRETY OF NORTHERN...EASTERN...AND CENTRAL NEVADA WITH NO
APPARENT REASON FOR THE CONFUSION. SO HAVE GONE WITH PREVIOUS IDEA
OF WET STORMS FOR NOW...WITH THE PROVISION THAT SOME WILL ACTUALLY
BE DRY DEPENDING ON THE SPEED OF MOVEMENT AND LOCATION. STORMS
FURTHER WEST ALONG THE WESTERN EDGES OF NORTHERN
NYE...LANDER...ELKO...AND EASTERN HUMBOLDT COUNTIES COULD BE
DRY...BECOMING INCREASINGLY WET AS ONE GOES TOWARD THE UTAH LINE.

OTHER ISSUE IS THAT THE EURO HAS VERY LOW CHANCE FOR CONVECTION
OVERALL WHILE GFS HAS MUCH STRONGER CHANCE EACH AFTERNOON.
AGAIN...WENT WITH COMPROMISE PACKAGE SO THAT SOME CHANCE EXISTS
WEDNESDAY AND THURSDAY...WITH FRIDAY'S BEST CHANCE IN THE
WEST...AND THE WEEKEND LOOKING PRETTY DRY.

STILL ABOVE NORMAL TEMPS FOR THE PERIOD.

AVIATION...SOME SHOWER-WANNABES IN THE REGION MAINLY BETWEEN TAF
SITES AND OCCASIONALLY AROUND KELY AND KTPH. NO LIGHTNING DETECTED
YET. THIS WILL CHANGE THIS AFTERNOON WITH VCTS AT
KEKO...KWMC...AND KTPH...AND TSRA AT KELY. STORMS WILL NOT BE FAST
MOVERS SO GUSTS SHOULD BE AROUND 40 TO 45 KNOTS NEAR STORMS...BUT
BRIEF HEAVY RAINS COULD OCCUR. FREQUENT LIGHTNING IS LIKELY.
CONVECTION WILL TAPER OFF BY ABOUT 05Z AT KWMC AND KEKO BUT LINGER
UNTIL ABOUT 07Z AT KELY AND KTPH. LOCAL DRAINAGE WINDS THEREAFTER
UNTIL 12Z TUESDAY.

FIRE WEATHER...MAIN CONCERN IS THUNDERSTORM COVERAGE
TODAY...WHICH APPEARS TO BE THE HIGHEST OF ANY DAY WITH THIS
CURRENT MONSOON PUSH. PW'S WILL BE NEAR OR GREATER THAN 1 INCH
ACROSS CENTRAL NEVADA...DECREASING TO 1/2 INCH NEAR THE
IDAHO/OREGON BORDER. WITH SLOW STORM MOTIONS...THUNDERSTORMS ARE
LIKELY TO PUT DOWN WETTING RAINS AND LIMIT NEW STARTS FROM
LIGHTNING. HOWEVER...LIGHTNING COVERAGE MAY STILL BE QUITE HIGH SO
SOME NEW STARTS APPEAR LIKELY. WINDS OUTSIDE OF STORMS WILL BE
LIGHT AND RH'S WILL BE HIGHER THAN YESTERDAY IN MOST OF THE
DISTRICT.

ON TUESDAY WINDS ALOFT SHIFT TO THE WEST-NORTHWEST AND PW'S START
TO FALL. THERE WAS CONCERN THAT THE NEXT APPROACHING TROUGH MAY
STILL BE ENOUGH TO FIRE A SIGNIFICANT NUMBER OF THUNDERSTORMS AND
POSSIBLY RESULT IN A DRY LIGHTNING RED FLAG DAY...BUT RIGHT NOW
THE TROUGH APPEARS TO LAG SO THE THREAT IS DIMINISHED.
PLUS...STORM MOTION STILL LOOKS QUITE SLOW ON TUESDAY SO EVEN SOME
NORMALLY DRY STORMS MAY PRODUCE SOME WETTING RAINS IN THEIR CORES.
NONETHELESS...WITH CONTINUED LIGHTNING ACTIVITY SOME STARTS WILL
BE POSSIBLE. RH'S WILL DECREASE COMPARED TO TODAY BUT WINDS WILL
REMAIN LIGHT OUTSIDE OF THUNDERSTORMS.

IN THE EXTENDED...THUNDERSTORMS REMAIN POSSIBLE ON ALMOST EVERY
DAY THROUGH THE NEXT 7 SOMEWHERE IN THE DISTRICT...BUT COVERAGE
AND CWR IS UNCERTAIN. NO WIND/LOW RH DAYS ARE EXPECTED HOWEVER.
RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY.

&&

99/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:27 AM PDTFlash Flood WatchLKNEureka, Lander, Nye, White Pine11 hr
Aug 13, 1:04 PM PDTSpecial Weather StatementLKN26 min
Aug 13, 1:18 PM PDTSpecial Weather StatementLKN27 min
Aug 13, 1:31 PM PDTSpecial Weather StatementLKN29 min
Aug 13, 2:09 PM PDTAreal Flood AdvisoryLKNEureka4 min
Aug 13, 2:12 PM PDTAreal Flood AdvisoryLKNWhite Pine42 min
Aug 13, 2:52 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 13, 3:02 PM PDTAreal Flood AdvisoryLKNNye97 min
Aug 13, 3:27 PM PDTFlash Flood WarningLKNElko4 hr
Aug 13, 3:54 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.